Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Itching legs after surgical abortion, taken Allegra. How long is the effect of copper IUD going to last after removal?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2304 Questions
Question
hello,
i had a surgical abortion on january and then had a copper iud inserted in february. at first my legs started to itch all the time and so i saw a dermatologist in april. my Ige result was 400 so he prescribed allegra 120. my period was also affected . i would bleed for days and days and then on alternate days for weeks. by XXXXXXX i started to break into hives so i had a blood test done where i found out that i was allergic to dust mites. through the internet i learned about iud causing hives in other women . by july i was on allegra 180 twice daily and even that was not completely eradicating the itch. so on july 25 i had the iud removedand since then i am now on allegra120 at bedtime. however if i miss even i pill my whole body including face and lips gets covered in hives ..what is wrong with me... should i stop taking the allegra and let my body fight the allergens out? after removal of the iud how long is the effect of the copper goinyag to last inside my body? since i live in a remote a remote area i will have to go to guwahati(2 day journey) for further treatment. so i would be grateful if you could guide me regarding the type of test that i should get tested for, the time it will take for a full check up and also the cost that will be incurred. its 3am and the hives are just not letting me sleep even my hands are swollen. please help.
Posted Sat, 15 Sep 2012 in Asthma and Allergy
 
 
Answered by Dr. Naveen Kumar 10 hours later
Hi

Thanks for the query and a detailed history

After going through the history I do feel you are suffering from allergic reaction secondary to the IUD insertion. Apart from the dust mites, the material or the chemical used in the IUD could also be one of the causes behind the allergy.

Allergy is a common condition characterized by an immunoglobulin E (IgE)-mediated inflammation of the skin, nasal, oral or respiratory mucosa following exposure to allergens. Allergens are those items which will induce hypersensitivity reaction in the body. It is characterized by rashes over the skin, sneezing, nasal discharge and congestion, swelling in the throat or respiratory difficulty, etc.

Do not worry! It can be controlled easily with appropriate medicines. But remember, that is not the permanent solution. In future, you need to avoid those things which will induce allergy.

Q: Should i stop taking the allegra and let my body fight the allergens out?
A: No, please continue allegra for few more days till you get complete relief. There is no harm in taking antihistaminic for longer periods.

Q: after removal of the iud how long is the effect of the copper goinyag to last inside my body?
A: It depends upon the individual's defense mechanism to drive out the chemical mediators of allergic reaction. There is no time limit for this.

Q: If you could guide me regarding the type of test that i should get tested for, the time it will take for a full check up and also the cost that will be incurred.
A: 'Skin prick test' is done to determine the type of allergen your body is reactive
to.
'Patch test' is used to help ascertain the cause of skin contact allergy, or
contact dermatitis.
'Immunotherapy' uses injected allergens to desensitize the body's response.
Most of the investigations require 3 -4 sittings and the cost depends upon the
set-up and the hospital.

My suggestions to you are:
1. Try taking oral prednisolone for 3-4 days, with gradual tapering of the dose. Prednisolone helps in reducing the hives and the inflammation.
2. Continue the antihistaminic (fexofenadine), it is effective in reducing the allergic component involved and the dosage has to be gradually tapered and stopped.
3. Apply calamine lotion, it will help in soothing the skin
4. Keep the house clean; change the pillow covers and the bed sheet every night before going to bed.

Hope I have answered your query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Itching legs after surgical abortion, taken Allegra. How long is the effect of copper IUD going to last after removal? 8 hours later
hello dr. XXXXXXX
thank you for your reply. i feel a lot more reassured after reading your reply. i will certainly follow your suggestions and get back to you on my progress.
thanks
 
 
Answered by Dr. Naveen Kumar 2 hours later
Hi

Thanks for writing back

I will be there to answer all your queries. I wish you good luck and good health. God bless you.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor